Kansas, 2022

Winter Storm and High Wind in Kansas, March 17 to 18, 2022

March 17 to 18, 2022 · NWS DDC · 14 events in 10 counties and zones

A mid-level shortwave trough along with an enhanced meso-scale banding of precipitation produced a narrow area of heavy and very wet snow across the Hwy 50 to Hwy 283 corridors seeing 3-5 inches. Less than 2 inches were observed for locations south and west with the biggest impact being with the strong northerly winds restricting visibility to less than a mile in some locations.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A mid-level shortwave trough along with an enhanced meso-scale banding of precipitation produced a narrow area of heavy and very wet snow across the Hwy 50 to Hwy 283 corridors seeing 3-5 inches. Less than 2 inches were observed for locations south and west with the biggest impact being with the strong northerly winds restricting visibility to less than a mile in some locations. Wind gusts early in the afternoon measured 60-65 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 17, 2:41 PM CST, 29 minutes earlier.

Area forecast discussion, Mar 17, 2:41 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
341 PM CDT Thu Mar 17 2022

...Updated Synopsis...

.SYNOPSIS...
Issued at 341 PM CDT Thu Mar 17 2022

Intense north winds will continue Thursday afternoon and Thursday
night, with gusts as high as 60 mph. Rain will overspread SW KS
late this afternoon, and then change to heavy wet snow this
evening. The heaviest snow is expected from near Dodge City to
near Hays, where significant accumulations are expected Thursday
night. Blizzard conditions are expected, especially in open rural
areas tonight. Snow will end sunrise Friday, with beautiful spring
weather on Saturday.

&&

.SHORT TERM...(This afternoon through Friday night)
Issued at 1150 AM CDT Thu Mar 17 2022

...Dangerous Blizzard Conditions Expected Tonight...
...Worst Conditions Near Dodge City to Near Hays...

Intense shortwave was over northeast New Mexico at midday per
water vapor imagery, with infrared satellite imagery revealing
intense forcing for ascent over the eastern panhandles and western
Oklahoma. Widespread wind blown rain will overspread SW KS through
this afternoon, as the shortwave progresses to the NE Texas
panhandle. North winds are already strong, gusting over 40 mph,
and will continue to increase late this afternoon and this
evening. Wind gusts of 50-60 are expected, especially this
evening. While winds will likely reach high wind criteria at
times through tonight, plan is to include the wind hazards with
the winter hazard products. Cold advection is in progress, and
temperatures will respond slowly falling into the 30s by evening.
Some thunder is plausible in the southeast zones this afternoon
and evening as weak instablity works its way in ahead of incoming
shortwave.

Tonight will be quite interesting, with dangerous winter driving
conditions expected. High confidence of intense deformation zone
placement, from roughly near Dodge City to near Hays. Dynamic lift
in this deformation zone is forecast to be very intense,
producing high QPF and precipitation rates. Obviously, pops are at
100% in these areas. Thermodynamics and resulting phase changes
are the wildcards, as they often are in March. 12z NAM/GFS
continue to forecast 850 mb temperatures to fall to the -2 to -3C
range in the deformation this evening, with 1000-500 thickness
easily falling to near 540 dm. Surface temperatures will rapidly
cool to the 32-34 range near/after sunset, which is expected to
force a phase change to very wet snow and large aggregate flakes.
Nocturnal timing will help this process along, and history shows
many cases in March where intense dynamics have forced the phase
change, especially at night, when thermodynamics were marginal.
Much higher confidence on the placement of the worst impacts
tonight, from roughly Ford county northeast to roughly Ellis
county. Along this axis, used a muted down version of 12z NAM's
QPF/snow amounts, with 5-7 inches in the storm total snow grids.
It is emphasized that exact snow totals will not be the main
impact here; the intensity of visibility retrictions and intense
snowfall rates/blowing snow will be the dangers to any motorists
tonight. Grids carry widespread 1/4 mile sm visibility, and with
winds gusting 50-60 mph, am leaning toward a blizzard warning for
this corridor pending neighboring WFOs. WFOs Wichita/Hastings are
on board with this thinking after excellent collaboration. Intense
snowfall rates will cover even warm/wet roadways quickly, as
temperatures fall to near freezing. Travel is not advised from
near Dodge City to near Hays tonight. The next several hours will
be spent nailing down the exact placement of the worst impacts, as
models converge on deformation location.

Outside of the core of these impacts, a winter weather advisory
will be issued tonight, for similar visibility impacts, but with
less snow amounts, roughly 1-3 inches. Nocturnal timing and snow
rates will encourage accumulations on at least elevated surfaces,
but progressive nature of the system will limit residency time
for snow to stick.

Snow wraps up quickly across the eastern zones sunrise Friday, as
the parent cyclone ejects rapidly northeast through southeast
Kansas. Strong subsidence behind the departing shortwave will
clear the sky rapidly Friday, with full sunshine by afternoon.
Northwest winds will gradually diminish during the day, with
afternoon temperatures warming into the 50s. Of course, undercut
guidance into the 40s where the deepest wet snowpack is expected.

.LONG TERM...(Saturday through Thursday)
Issued at 240 PM CDT Thu Mar 17 2022

...Widespread Beneficial Precipitation Expected Monday and
Tuesday...

Spectacular spring weather is expected Saturday, with broad
ridging spreading over the Rockies, and weak pressure gradients.
Afternoon temperatures in the 60s and light winds will make for
one of the most pleasant days of the year.

Models maintain continuity showing the ridge axis passing
SW KS sunrise Sunday. The next strong shortwave dives into
Arizona Sunday afternoon, forcing strong SWly midlevel flow,
strong lee trough, and strong south surface winds Sunday
afternoon. Increased south wind grids well over NBM per usual.
Afternoon temperatures in the 70s Sunday.

12z ECMWF shows good consistency with its previous runs, evolving
the SW US shortwave into a large, slow-moving cutoff low, centered
near SE New Mexico at 7 pm Monday. This slow movement and
positioning is strongly favored to produce widespread rain in
SW KS, as the moist conveyor belt spreads in on strong SEly flow.
Indeed, all models spread widespread rain, some of it moderate to
heavy, into SW KS during Monday. NBM pops are extremely, unusually
high for this evolution, already at 90%. They are well warranted
and maintained. The slow movement shown of the closed low, only to
near Childress by 7 am Tuesday, is critical to allow moisture time
to wrap westward onto the high plains. Confidence is high for
widespread, meaningful rainfall amounts and some alleviation to
the drought. We will need to monitor for another heavy wet snow
event Tuesday, as the closed low intensifies over western
Oklahoma, and ECMWF drops 850 mb temperatures as cold as -3C in
the strong deformation zone encompassing SW KS. NBM initial grids
are warmer with mostly rain, with wet snow relegated to the higher
western elevations. Winter weather impacts may be significant
Tuesday, but have lots of time to monitor.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1049 AM CDT Thu Mar 17 2022

High confidence flight categories will degrade rapidly this
TAF cycle, with general aviation traffic not recommended at
DDC/HYS 00-09z Fri. Strong north winds already gusting near
40 kts at 1540z will get even stronger through the afternoon and
evening, with gusts as high as 50 kts. Light rain will overspread
all airports after 21z Thu, with ceilings rapidly falling to IFR.
After 00z Fri, an intense but relatively narrow band of heavy snow
and blowing snow is expected to develop roughly along a DDC-HYS
line, where widespread IFR/LIFR is expected. Rain will also change
to snow at GCK/LBL this evening, but impacts are expected to be
less severe. Expect rapidly improving conditions by 12z Fri as the
storm system exits, with a clearing sky to VFR/SKC and diminishing
NW winds. VFR/SKC is expected daylight Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  27  49  28  66 / 100  10   0   0
GCK  26  54  28  64 / 100   0   0   0
EHA  27  55  27  66 /  60   0   0   0
LBL  27  56  24  66 /  90   0   0   0
HYS  29  46  27  64 / 100  10   0   0
P28  32  53  32  69 / 100  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 7 PM this evening to 7 AM CDT
Friday for KSZ043-044-063-076-077-081-087>090.

Blizzard Warning from 7 PM this evening to 7 AM CDT Friday for
KSZ030-031-045-046-064>066-078>080.

&&

SYNOPSIS...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Mar 17, 12:50 AM CST, 14 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
150 AM CDT Thu Mar 17 2022

KSZ030-031-043>046-061>066-074>081-084>090-180700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
150 AM CDT Thu Mar 17 2022 /1250 AM MDT Thu Mar 17 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

Increasing northerly winds after daybreak Thursday morning
increasing to 45-55 mph gusts by afternoon and early evening.
Winds will diminish after midnight with north to northwest winds
10-20 mph by sunrise Friday morning. Winter weather should occur
for areas north of Dodge City stretching up to the I-70 corridor
as rain transitions to snow by late afternoon and throughout the
evening hours lasting until midnight. Accumulations up to 2-3
inches are possible in this particular area with lesser amounts
for points south and west.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Elevated risk
* Winter weather: Significant risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Elevated fire weather risk for much of the long term as relative
humidity values drop to the 20 percent range as afternoon high
temperatures push back into the 60s and 70s. Monday and Tuesday
will see a cool down as beneficial rain falls across southwest
Kansas with more wind and fire weather concerns towards the end
of the period by mid next week.

Days 2-7 Hazards
----------------
* Friday
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Local storm report, Mar 17, 2:49 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
349 PM CDT THU MAR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     NON-TSTM WND GST 5 WNW ELKHART           37.04N 101.97W
03/17/2022  M61 MPH          MORTON             KS   MESONET

            MESONET STATION CW8810 ELKHART.

&&

JDF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 3 high wind, 1 winter storm. Local standard time, as filed.

High Wind, Hamilton

When
March 17, 3:10 PM CST
Where
Hamilton forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Observed on highway 50 mile marker post 4.

High Wind, Morton

When
March 17, 3:13 PM CST
Where
Morton forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Observed in Elkhart.

High Wind, Ford

When
March 17, 4:06 PM CST
Where
Ford forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Dodge City airport.

Winter Storm, Pawnee

When
March 17, 10:00 PM CST to March 18, 5:00 AM CST
Where
Pawnee forecast zone
Reported by
Public
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Snowfall of 6.5 inches was observed at a location 3 NE of Garfield. Strong winds and the wet snow took down several power poles in the area.

Winter Weather, Pawnee

When
March 17, 10:00 PM CST to March 18, 5:00 AM CST
Where
Pawnee forecast zone
Reported by
COOP Observer
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Snowfall of 5.0 inches was observed in Larned.

Winter Weather, Kiowa

When
March 17, 10:00 PM CST to March 18, 5:00 AM CST
Where
Kiowa forecast zone
Reported by
COOP Observer
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Snowfall of 2.5 inches was observed in Mullinville.

Winter Weather, Ellis

When
March 17, 10:00 PM CST to March 18, 5:00 AM CST
Where
Ellis forecast zone
Reported by
CoCoRaHS
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Snowfall of 2.0 inches was observed in Hays.

Winter Weather, Hamilton

When
March 17, 10:00 PM CST to March 18, 5:00 AM CST
Where
Hamilton forecast zone
Reported by
CoCoRaHS
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Snowfall of 1.2 inches was observed at a location 14 SSE Syracuse.

Winter Weather, Rush

When
March 17, 10:00 PM CST to March 18, 5:00 AM CST
Where
Rush forecast zone
Reported by
Social Media
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Snowfall of 1.0 inch was observed at a location in LaCrosse.

Winter Weather, Ford

When
March 17, 10:00 PM CST to March 18, 5:00 AM CST
Where
Ford forecast zone
Reported by
CoCoRaHS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Snowfall of 1.0 inch was observed at a location 5.4 SW of Spearville.

Winter Weather, Lane

When
March 17, 10:00 PM CST to March 18, 5:00 AM CST
Where
Lane forecast zone
Reported by
COOP Observer
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Snowfall of 1.0 inch was observed in Healy.

Winter Weather, Trego

When
March 17, 10:00 PM CST to March 18, 5:00 AM CST
Where
Trego forecast zone
Reported by
COOP Observer
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Snowfall of 1.0 inch was observed at Cedar Bluff Reservoir.

Winter Weather, Ford

When
March 17, 10:00 PM CST to March 18, 5:00 AM CST
Where
Ford forecast zone
Reported by
CoCoRaHS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Snowfall of 1.0 inch was observed at a location 3.7 SE of Ford.

Winter Weather, Clark

When
March 17, 10:00 PM CST to March 18, 5:00 AM CST
Where
Clark forecast zone
Reported by
CoCoRaHS
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Snowfall of 1.0 inch was observed at a location 3.5 S Minneola.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016318, 1016319, 1016320, 1016323, 1016324, 1016325, 1016326, 1016327, 1016328, 1016329, 1016330, 1016331, 1016332, 1016335.